Idaho, 2013

Hail in Idaho, August 24, 2013

August 24, 2013 · NWS BOI · 3 events in 3 counties and zones

Moist southwest flow coupled with afternoon instability set off severe thunderstorms with large hail and strong winds across parts of Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Moist southwest flow coupled with afternoon instability set off severe thunderstorms with large hail and strong winds across parts of Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 24, 1:44 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 24, 1:44 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
244 PM MDT SAT AUG 24 2013

.SHORT TERM...SMOKE FROM THE RIM FIRE IN EASTERN CALIF HAS OVERSPREAD
MOST OF OUR CWA BUT HAS HAD LITTLE EFFECT ON TEMPS WHICH ARE GETTING
QUITE WARM TODAY.  PERSISTENT SOUTHWEST WINDS ALOFT WILL CONTINUE TO
IMPORT SMOKE TO OUR CWA FOR AT LEAST THE NEXT SEVERAL DAYS IF THE
FIRE CONTINUES AS IT IS NOW.  MEANWHILE...AS OF 2 PM MDT MONSOON
MOISTURE OVER OUR EASTERN ZONES IN IDAHO HAS ALREADY BEGUN TO
DEVELOP SHOWERS AND THUNDERSTORMS WITH A COUPLE STRONG CELLS
CONTAINING HEAVY RAIN AND GUSTY WINDS.  THUNDERSTORMS WILL CONTINUE
THERE THROUGH THIS EVENING.  SLIGHT CHANCE OF THUNDERSTORMS THERE
AGAIN SUNDAY AFTERNOON AND EVENING.   MOISTURE IN CENTRAL OREGON
ASSOCIATED WITH PACIFIC UPPER TROUGH JUST OFF THE COAST WILL
CONTINUE ISOLATED THUNDERSTORMS IN THE BLUE MOUNTAINS OF WESTERN
BAKER COUNTY THIS EVENING...AND AGAIN SUNDAY AFTERNOON AND EVENING.
LITTLE CHANGE IN TEMPERATURES THE NEXT TWO DAYS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...OUR CWA REMAINS BETWEEN
THE OFFSHORE UPPER LEVEL TROUGH AND THE UPPER LEVEL RIDGE OVER THE
CENTRAL GREAT PLAINS. MODELS AGREE ON SLOW RETROGRESSION OF THE
RIDGE TUESDAY THROUGH THURSDAY AS ITS CENTER MIGRATES FROM KANSAS TO
THE SOUTHERN ROCKIES. FOR US THIS IMPLIES GRADUAL WARMING WITH BOTH
MAX AND MIN TEMPERATURES AVERAGING 5 TO 8 DEGREES ABOVE NORMAL. WITH
CONTINUING SOUTHWEST FLOW ALOFT AND A SOURCE OF MONSOON MOISTURE
OVER THE SOUTHWEST U.S....THUNDERSTORMS WILL BE POSSIBLE EACH DAY AS
MOIST UNSTABLE AIR IS ADVECTED NORTH. TRAJECTORY FORECASTS SHOW US
STAYING ON THE WESTERN EDGE OF THIS MOISTURE. SO WE ARE CONFINING
THUNDERSTORMS TO OUR EASTERN ZONES...FROM SOUTHERN TWIN FALLS COUNTY
NORTH INTO THE CENTRAL IDAHO MOUNTAINS. FRIDAY AND SATURDAY MODEL
AGREEMENT AND CONFIDENCE DETERIORATE. THE OPERATIONAL ECMWF WANTS TO
BRING THE TROUGH INLAND OVER IDAHO ON SATURDAY...WHEREAS THE GFS
KEEPS IT OVER THE COAST. ENSEMBLE MEANS OF BOTH MODELS ARE MORE IN
LINE WITH THE OPERATIONAL GFS...BUT THEY DO WEAKEN THE RIDGE OVER
THE NORTHWEST STATES. SO WE ARE LOWERING TEMPERATURES JUST A FEW
DEGREES...MIDWAY BETWEEN MODEL GUIDANCE EXTREMES.

&&

.AVIATION...LOCAL MVFR/IFR SMOKE WILL CONTINUE FROM THE CENTRAL
IDAHO MOUNTAINS TO THE NEVADA BORDER. SMOKE LAYERS AOA 10 KFT WILL
PERSIST THROUGH THE WEEKEND. EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS THIS EVENING...AND AGAIN SUNDAY AFTERNOON AND
EVENING...FROM THE WESTERN MAGIC VALLEY TO THE NEVADA BORDER...OVER
THE CENTRAL IDAHO MOUNTAINS...AND NORTHWEST OF A LINE FROM KLKV TO
KMYL. SURFACE WINDS...MAINLY SOUTH 5-15 KTS. GUSTS TO 30 KTS NEAR
THUNDERSTORMS. WINDS ALOFT...SOUTHWEST TO 20 KTS THROUGH 10K FEET
MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JT/WH
AVIATION.....JT
Hazardous weather outlook, Aug 24, 4:36 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
536 AM MDT SAT AUG 24 2013

IDZ011>016-028>030-033-ORZ061>064-251145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
536 AM MDT SAT AUG 24 2013 /436 AM PDT SAT AUG 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 148 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gooding

When
August 24, 1:55 PM MST to 2:25 PM MST
Where
Gooding County, 1.01 mi W of Wendell to 5 mi NE of Wendell
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.780, -114.700

Local media reported penny to nickel sized hail around the Wendell, Idaho area.

Hail, Jerome

When
August 24, 2:20 PM MST to 2:35 PM MST
Where
Jerome County, 5.53 mi N of Jerome to 8 mi NNE of Jerome
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.800, -114.520

Local media reported quarter sized hail around the Jerome, Idaho area.

Hail, Elmore

When
August 24, 2:44 PM MST to 3:00 PM MST
Where
Elmore County, Glenns Ferry to 5 mi NE of Glenns Ferry
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.950, -115.300

Local media reported Quarter sized hail aound the Glenns Ferry area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473982, 473983, 474020.